Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 18, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 2, 2003, 4:51 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 4:51 PM CDT (21:51 UTC)
- Expired
- May 2, 2003, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Cullman County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 93 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 022151 TORHUN ALC043-103-022230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 450 PM CDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHEAST CULLMAN COUNTY IN NORTH CENTRAL ALABAMA SOUTHEAST MORGAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 530 PM CDT * AT 448 PM CDT...A STORM SPOTTER REPORTED A TORNADO NEAR EVA... MOVING EAST AT 20 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...BAILEYTON... EVA...FAIRVIEW...HOLLY POND AND SOUTH VINEMONT. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN YOU AND THE OUTSIDE. LAT...LON 3440 8688 3419 8689 3417 8657 3436 8657 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 2, 1:29 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 2, 1:29 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 129 PM CDT FRI MAY 2 2003 CU FIELD CONTINUES TO EXPAND ACROSS CWA WITH TEMPS IN THE UPPER 70S TO AROUND 80 WITH DEWPOINTS IN THE MID/UPPER 60S. HUN RADAR SHOWING A FEW SHOWERS POPPING UP NRN ALABAMA. COLD FRONT GOING THRU MEM AND SHOULD PUSH THRU NRN AL BY THIS EVENING. WITH SUCH UNSTABLE CONDITIONS OVER THE CWA...ANY OUTFLOW BOUNDARIES/COLD FRONT...CAN EXPECT SCATTERED SHRA/TSRA JUST ABOUT ANYWHERE ACROSS CWA FOR LATE THIS AFTERNOON/EVENING HOURS. WILL GO 30 POPS FOR THIS EVENING AND MENTION SEVERE WX POSSIBLE. EVEN THOUGH MODELS SHOWS ALMOST NO POPS ON SATURDAY...SORT OF CONCERN ABOUT CHANCE OF SHRA/TSRA ON SATURDAY DUE TO WHERE THE COLD FRONT ENDS UP...BUT WILL GO AHEAD AND KEEP OUT THE CHANCE OF PCPN ON SATURDAY. BACK TO THE FORECAST...MODELS SEEMS TO BE OVER DOING THE QPF... ESPECIALLY FOR TODAY. MOS VALUES SEEM REASONABLE FOR TEMPS. DONT THINK I CAN IMPROVE CURRENT FORECAST...SO WILL NOT MAKE ANY MAJOR CHANGES. DID TWEAK THE TEMPS A TAD IN THE EXTENDED AND ADDED CHANCE OF TSRA/SHRA FROM THURSDAY NIGHT INTO FRIDAY. PRELIMINARY CCF... HSV 59/79/58/78 3222 MSL 59/78/57/79 3222 .HUN...NONE. SHUMWAY
Hazardous weather outlook, May 2, 1:00 PM CDT, 3 hours 51 minutes before
ALZ001>010-016-030215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE WEST LATE THIS AFTERNOON. AHEAD OF THIS FRONT...A MOIST AND UNSTABLE AIRMASS WILL LEAD TO THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY REACH SEVERE LEVELS WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE OPTIMUM TIME FOR SEVERE WEATHER ACROSS NORTHERN ALABAMA WILL BE BETWEEN NOW AND 9 PM. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... ANOTHER VIGOROUS...BUT SLOW MOVING...SYSTEM WILL AFFECT THE REGION IN THE SUNDAY THROUGH TUESDAY TIME FRAME. CURRENT INDICATIONS ARE THAT THIS SYSTEM MAY PRODUCE LOCALLY HEAVY RAINFALL AND SOME STRONG THUNDERSTORMS ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON OR EVENING. CBD
In the hours before
Local storm report, May 2, 11:35 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 AM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM GREEN HILL AL 0.75 IN HAIL
05/01/03 LAUDERDALE DIME SIZE HAIL REPORTED
BY LAUDERDALE COUNTY EMA
0359 PM CENTER STAR AL WIND DAMAGE
05/01/03 LAUDERDALE LAUDERDALE EMA REPORTED A
TREE DOWNED UTILITY POLE
AND POWER LINES NEAR THE
ANTIOCH CHURCH AND SET A
NEARBY FIELD ON FIRE.
0430 PM RED BAY AL WIND DAMAGE
05/01/03 FRANKLIN EMA OFFICIALS REPORTED
TREES DOWN IN THE RED BAY
AND OAKGROVE AREAS.
0458 PM ZIP CITY AL WIND DAMAGE
05/01/03 LAUDERDALE LAUDERDALE COUNTY EMA
OFFICIALS REPORTED TREES
DOWN IN ZIP CITY AREA.
0513 PM HILLSBORO AL WIND DAMAGE
05/01/03 LAWRENCE DAMAGE TO TRAILER HOME
NORTH OF HILLSBORO OON CR
400.
0530 PM HUNTSVILLE AL WIND DAMAGE
05/01/03 MADISON MADISON EMA OFFICIAL
REPORTED LARGE TREE LIMB
DOWN IN DOWNTOWN
HUNTSVILLE AT THE
INTERSECTION AT FRANKLIN
AND NEEL WHICH COMPLETELY
BLOCKED THE ROADWAY.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:26 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 49 min |
| May 2, 1:47 PM CDT | Tornado Warning | HUN | Jackson | 28 min |
| May 2, 1:57 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 48 min |
| May 2, 2:10 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 35 min |
| May 2, 2:15 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 45 min |
| May 2, 2:17 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 28 min |
| May 2, 2:35 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 40 min |
| May 2, 2:39 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 51 min |
| May 2, 2:44 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 31 min |
| May 2, 2:46 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 29 min |
| May 2, 2:58 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 47 min |
| May 2, 3:17 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 43 min |
| May 2, 3:20 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 40 min |
| May 2, 3:25 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 50 min |
| May 2, 3:26 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 49 min |
| May 2, 3:30 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 60 min |
| May 2, 3:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 48 min |
| May 2, 4:00 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Marshall | 45 min |
| May 2, 4:08 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 52 min |
| May 2, 4:21 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 39 min |
| May 2, 4:24 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 51 min |
| May 2, 4:32 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 58 min |
| May 2, 4:46 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 44 min |
| May 2, 4:48 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 57 min |
| May 2, 5:07 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 38 min |
| May 2, 5:36 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 39 min |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.